USP study finds drug-name confusion causes drug errors

January 31, 2008

According to a U.S. Pharmacopeia study, at least 1.4% of medication errors results from look-alike and sound-alike drugs.

At least 1.4% of medical errors result from medication errors involving drug names that either look alike or sound alike, according to findings in a report from U.S. Pharmacopeia (USP). The MEDMARX report analyzed more than 26,000 records from 2003 to 2006 involving medication errors and discovered that more than 1,400 commonly used drugs are involved. USP compiled a list of 3,170 pairs of names that look and/or sound alike. This result is nearly double the 1,750 pairs that were identified in a 2004 report on the topic. In the report USP called on prescribers and pharmacists to include an indication for use on prescriptions and utilize decision-support technologies such as MEDMARX, Epocrates, or Lexi-Drugs to help identify the correct medication. USP also recommended that patients consult with pharmacists every time they begin a new medication.

To see more Daily News articles, click here.

To go to the Drug Topics homepage, click here.